Alert archive / Vermont / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Albany, NY

August 6, 2003Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Aug 6, 2003, 2:50 PM EDT for Windham County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 2:50 PM EDT (18:50 UTC)
Expired
Aug 6, 2003, 6:45 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 061853
FFWALY
VTC025-062245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 645 PM EDT

* AT 240 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN NORTHEASTERN WINDHAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...BELLOWS FALLS...GRAFTON...
  NEWFANE...ROCKINGHAM...SAXTONS RIVER...TOWNSHEND AND WEST
  DUMMERSTON

* THE FOLLOWING CREEKS AND RIVERS ARE MOST LIKELY TO BE AFFECTED.
  GRASSY BROOK...SAXTONS RIVER AND EAST PUTNEY BROOK.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4323 7238 4288 7263 4289 7284 4323 7257

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 AM EDT, 13 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 1:40 AM EDT, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
140 AM EDT WED AUG 6 2003

.DISCUSSION...
THE MAIN PROBLEM OF THE DAY REGARDS WHETHER TO ISSUE A FLOOD WATCH
FOR THE ALBANY COUNTY WARNING AREA FOR TODAY.  THERE WAS SOME
FLOODING YESTERDAY, BUT AREALLY, IT WAS FAR SHORT OF THE 30 PERCENT
COVERAGE FOR WHICH A FLOOD WATCH WOULD BE REQUIRED.  FOR TODAY, LIKE
YESTERDAY, IT IS ALL BUT IMPOSSIBLE TO TELL WHERE HEAVY
PRECIPITATION WILL OCCUR (JUST LOOK AT MODEL GUIDANCE).  BUT IT
CERTAINLY IS A POSSIBILITY, EVEN THOUGH THE TOTAL PRECIPITABLE WATER
IS FORECAST TO BE ONLY A BIT OVER AN INCH, WHEREAS YESTERDAY IT WAS
JUST SHY OF AN INCH AND THREE QUARTERS.  IT SEEMS BEST NOT TO ISSUE
A BLANKET COUNTY WARNING AREA FLOOD WATCH FOR TODAY.  THE BEST
APPROACH SEEMS TO BE TO OBSERVE IF, AND WHERE, ANY THREATENING
RAINFALL DEVELOPS AND ISSUED FLOOD WATCH TARGETED FOR THOSE SPECIFIC
AREAS.

THERE WAS A COMPLEX OF HEAVY SHOWERS AND THUNDERSTORMS OVER EASTERN
PENNSYLVANIA WHICH APPEARED LIKELY TO MOVE INTO SOUTHEASTERN NEW
YORK LATER THIS MORNING.  ANOTHER AREA OF HEAVY PRECIPITATION
OCCURRED IN NORTHERN NEW YORK BEFORE MIDNIGHT.  THIS WAS LOOPING
WESTWARD NORTH OF LAKE ONTARIO JUST AFTER MIDNIGHT.

THE MAIN PLAYER IN YESTERDAYS PRECIPITATION ENHANCEMENT WAS SOME
WAVE ACTION INDUCED BY THE TROUGH TO THE WEST, WHICH FINALLY SHOWED
SOME GOOD EASTWARD PROGRESSION AND EVOLVED, PARTIALLY AT LEAST, INTO
A RATHER STRONG-SHORT WAVE TROUGH.  THIS SHORT-WAVE MOVING THROUGH
THE LARGER-SCALE TROUGH ORIENTED IT INTO A SLIGHTLY NEGATIVE TILT.
A WIND MAXIMUM OF NEAR 100 KNOTS MOVED OVER CENTRAL NEW YORK TUESDAY
EVENING, AND THIS FEATURE WAS ASSOCIATED WITH ENOUGH DYNAMICS TO
ENHANCE THE PRECIPITATION, ESPECIALLY IN THE NORTHERN AND WESTERN
PORTION OF THE COUNTY WARNING AREA.  THE UPPER-LEVEL TROUGH COULD BE
OBSERVED WELL IN THE WATER VAPOR IMAGERY AROUND THE MIDNIGHT.  THERE
WERE 2 CENTERS OF HIGH-LEVEL VORTICITY EVIDENT IN THE ANIMATION.
ONCE WAS IN THE VICINITY OF WESTERN PENNSYLVANIA, WHILE A SECOND WAS
NEAR THE SOUTH SHORE OF JAMES BAY.  THE MODELS INITIALIZED WITH
HEIGHT NADIRS IN EACH LOCATION.  THE VORTICITY MAXIMUM IN
PENNSYLVANIA IS FORECAST TO MOVE INTO, AND THROUGH THE COUNTY
WARNING AREA TODAY AS THE UPPER-LEVEL LOW MOVES ACROSS THE REGION
AND INTO NEW ENGLAND TONIGHT.  THE WIND MAXIMUM ON THE EAST SIDE OF
THIS APPROACHING SHORT-WAVE TROUGH WAS FORECAST TO MOVE INTO NEW
ENGLAND LATER TODAY.  THE ORIENTATION AND MOVEMENT OF THIS WIND
MAXIMUM WOULD SUPPORT THE BEST HIGH-LEVEL DIVERGENCE OVER NORTHERN
NEW YORK AND NORTHERN NEW ENGLAND NORTHWARD INTO SOUTHERN ONTARIO
AND QUEBEC PROVINCES.  THE AIR IS FORECAST TO BE ABOUT EQUALLY
CONDITIONALLY UNSTABLE ACROSS THE ENTIRE REGION TODAY.  THE ETA
MODEL FORECASTS THE BEST LOW-LEVEL CONVERGENCE TO BE ACROSS NORTHERN
NEW YORK AND NORTHERN NEW ENGLAND TODAY, WHILE THE NESTED GRID MODEL
FORECAST IT FURTHER SOUTH IN THE COUNTY WARNING AREA.

THE MODEL PRECIPITATION FORECASTS VARIED CONSIDERABLY.  THE ETA
FORECAST THE HEAVY PRECIPITATION NORTH OF NEW YORK AND NEW ENGLAND
TODAY, CONSISTENT WITH THE AFOREMENTIONED DYNAMIC SIGNATURES.  THE
NESTED GRID FORECAST HAD HEAVY PRECIPITATION NORTH TOO, BUT HAD A
SECOND AREA, WITH A MODERATE AMOUNT OF RAINFALL ACROSS MUCH OF THE
COUNTY WARNING AREA.  THE AVIATION MODEL FORECAST THE HEAVIEST
PRECIPITATION IN SOUTHEASTERN NEW YORK AND SOUTHERN NEW ENGLAND,
WHERE IT HAD A MAXIMUM AMOUNT OF A LITTLE OVER AN INCH OF RAINFALL.
THE CANADIAN REGIONAL MODEL HAD AROUND AN INCH AND A HALF OVER
SOUTHERN ONTARIO PROVINCE, WHILE A HALF INCH TO THREE QUARTERS OF AN
INCH SPILLED SOUTHWARD INTO THE ADIRONDACKS.  ANOTHER HALF INCH
CENTER WAS LOCATED OVER NORTHEASTERN PENNSYLVANIA TODAY.  THE
CANADIAN GLOBAL MODEL HAD LESS THAN A QUARTER INCH OVER THE ENTIRE
COUNTY WARNING AREA TODAY.  SO CLEARLY, THERE IS NO WAY OF COMING UP
WITH A GOOD MODEL CONSENSUS PRECIPITATION FORECAST FOR TODAY.  THE
BEST THAT CAN BE SAID, IS THAT THE AIR MASS WILL CONTINUE TO BE
CONDITIONALLY UNSTABLE , AND WITH THE UPPER-LEVEL GYRE PASSING
OVERHEAD, THERES LIKELY TO BE MORE SHOWERS AND THUNDERSTORMS,
ESPECIALLY THIS AFTERNOON.  BUT THE APPROACHING UPPER-LEVEL
VORTICITY MAXIMUM APPEARS TO BE TIED TO SHOWERS IN EASTERN
PENNSYLVANIA AT THE MOMENT, AND THIS COULD AFFECT THE SOUTHWESTERN
HALF OF THE COUNTY WARNING AREA DURING THE MORNING HOURS.  FOR THE
MOST PART, THE MODEL PROBABILITY OF PRECIPITATION VALUES ARE AGREED
THAT PRECIPITATION IS LIKELY TODAY.  THE AVIATION AND NESTED GRID
BASED VALUES WERE GENERALLY IN THE LIKELY CATEGORY, WHILE THE ETA
VALUES WERE SLIGHTLY LOWER, AROUND 50 PERCENT.  TUESDAYS ZONE
FORECASTS FOR TODAY HAD LIKELY PROBABILITIES, AND LIKELY RAINFALL
WILL BE FORECAST AGAIN ON THE NEXT RELEASE OF THE ZONES.  LITTLE
CHANGE IN MAXIMUM TEMPERATURE IS INDICATED BY THE NEW FORECAST
GUIDANCE AND THIS GUIDANCE WILL BE FOLLOWED CLOSELY.

IT SEEMS PROBABLE THAT THERE WILL BE A BREAK IN THE PRECIPITATION BY
LATE TONIGHT THROUGH THURSDAY.  THE UPPER-LEVEL SHORT WAVE WILL HAVE
MOVED EAST TONIGHT, SHIFTING THE FLOW ACROSS THE REGION TO A MORE
WESTERLY DIRECTION.  HOWEVER, A SECOND SHORT WAVE THAT TEMPORARILY
DEPRESSED THE RIDGE OVER THE NORTHERN ROCKIES THE PAST COUPLE OF
DAYS, WILL DIVE SOUTHEAST AND DEEPEN THE MAIN TROUGH TO OUR WEST
ONCE AGAIN.  THE FLOW WILL BEGIN TO BACK AROUND TO THE SOUTH
SOUTHWEST OVER THE NORTHEASTERN UNITED STATES LATE THURSDAY.
TUESDAYS ZONE FORECASTS INDICATE A CHANCE OF SHOWERS FOR TONIGHT
AND THURSDAY.  THE NEW FORECAST WILL GO WITH A CHANCE OF LINGERING
SHOWERS THIS EVENING, BUT WILL HAVE A DRY FORECAST AFTER MIDNIGHT.
MODEL PROBABILITY GUIDANCE VARIES A BIT FOR THURSDAY, BUT AVERAGES
AROUND 30 PERCENT ACROSS THE COUNTY WARNING AREA.  A LOW CHANCE OF
SHOWERS WILL BE MAINTAINED IN THE NEW ZONE FORECAST FOR THURSDAY.
GUIDANCE TEMPERATURES LOOK REASONABLE AND THE ZONES WILL STAY CLOSE
TO THIS GUIDANCE.

THE AVIATION AND CANADIAN GLOBAL MODEL HAD BEEN LATCHING ONTO A WAVE
IN THE SOUTH AND WERE ORIGINALLY BRINGING IT UP INTO THE NORTHEAST
ON THURSDAY.  THE CANADIAN GLOBAL, ETA, AND AVIATION STILL INDICATE
A WAVE FROM THE SOUTH, BUT BRING IT UP ABOUT A DAY LATER THAN
EARLIER RUNS HAD INDICATED.  THE ETA AND CANADIAN ARE THE QUICKEST,
AND HAVE PRECIPITATION POSSIBLY MOVING BACK INTO THE SOUTHEASTERN
PORTION OF THE AREA THURSDAY NIGHT.  THE AVIATION DOUSES THE REGION
WITH A PRETTY GOOD DUMP OF RAINFALL LATE FRIDAY INTO EARLY
SATURDAY.  THE CANADIAN HOLDS THE HEAVY PRECIPITATION OFF THE
ATLANTIC COAST.  FRIDAYS ZONE FORECAST HAD A CHANCE OF
PRECIPITATION IN THIS TIME FRAME, AND NO CHANGES WILL BE MADE.

.HYDROLOGICAL DISCUSSION...
THERE EXISTS AN UNUSUALLY HIGH FLOOD POTENTIAL FOR THIS TIME OF YEAR
DUE TO A VERY MOIST AND UNSTABLE TROPICAL AIR MASS. THE LATEST
GLOBAL FORECAST SYSTEM RUN INDICATES A CLOSED UPPER LOW WILL MOVE
VERY SLOWLY EASTWARD FROM NORTH OF LAKE HURON TO NORTH OF LAKE
ONTARIO BY HOUR 12 UNIVERSAL COORDINATION TIME FRIDAY.  THE LOW
LEVEL FLOW WILL CONTINUE FROM THE SOUTH AND SOUTHWEST THROUGH
THURSDAY MORNING...BUT WILL THEN SHIFT TO A MORE WESTERLY
DIRECTION.  THE TOTAL PRECIPITABLE WATER AT ALBANY WAS 2.2 INCHES ON
THE SOUNDING TUESDAY EVENING.  IT IS EXPECTED THAT THE PRECIPITABLE
WATER WILL DROP BY ALMOST AN INCH ONCE WE GET INTO LOW LEVEL FLOW
FROM THE WEST ON THURSDAY.  THE MAIN THREAT CONTINUES TO BE FROM
TRAINING HIGH PRECIPITATION CELLS WHICH DUMP TORRENTIAL RAIN OVER A
SMALL AREA IN A 1- TO 2-HOUR PERIOD, WITH RAPID FLOODING OF POORLY
DRAINED AREAS, PLUGGED CULVERTS, ETC.  AGAIN, LARGE PARKING AREAS
ARE PARTICULARLY VULNERABLE SUCH AS AROUND INDUSTRIAL PARKS,
SHOPPING CENTERS, AND BUSINESS DISTRICTS SUCH AS WHAT HAPPENED IN
SCHENECTADY ON MONDAY EVENING.  1-HR FLASH FLOOD GUIDANCE HAS VALUES
OF 1.6 TO 2.0 INCHES OVER MOST AREAS, BUT DRIER AREAS CAN TAKE A BIT
MORE.

RCK (HYDROLOGICAL DISCUSSION)

.ALY...NONE.

HEMMERICH (MAIN DISCUSSION)
Hazardous weather outlook, Aug 6, 4:03 AM EDT, 10 hours 47 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
403 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST FOR TODAY.
HOWEVER, LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS IS
POSSIBLE, WHICH COULD TRIGGER LOCALIZED FLOODING IN MAINLY PAVED
AREAS, WHERE DRAINAGE IS POOR.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME, IT IS NOT ANTICIPATED THAT SPOTTER ACTIVATION WILL BE
NECESSARY TODAY.

Nearby

Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.